The Connection of Some Antidepressant Drugs and Suicide
Copyright 2005, James Michael Howard,
In 1985 I first suggested low DHEA may result in depression. This was subsequently supported. It occurred to me later that all drugs of abuse cause addiction by first reducing DHEA, then increasing DHEA. These drugs target a tissue and increase its activation by increasing the tissues absorption of DHEA. That is, these drugs affect a tissue which causes its use of DHEA to increase; it is the increase in DHEA within these tissues that activates them. I suggest these tissues stimulate DHEA production by the adrenals after these drugs first stimulate their target tissues. This activation eventually reduces DHEA supplies, therefore, requiring more drug to increase DHEA and activate the tissues. A search of the literature will demonstrate a connection of DHEA with drugs of abuse. (This is a “rebound” effect which is derived from stimulation of the tissues followed by DHEA production which then “sets” the tissue again for stimulation.)
I suggest psychoactive drugs work on the same mechanism. One could see this as a decline in DHEA as a response to drug use, followed by a later increase. I suggest this increase in DHEA, subsequent to drug administration, reduces depression because the antidepressant drugs target tissues that are then activated by the increased DHEA.
This presents a dangerous situation for the depressed patient. That is, I suggest they are depressed because of low DHEA overall or low DHEA to a specific brain part. When antidepressant drugs are administered, they reduce DHEA momentarily which may exacerbate the depression and, in some individuals, cause suicide. (A case may be made that violent behavior may also increase during this period when DHEA first declines.)
A decline in DHEA-S, the source from which DHEA is converted, has been reported for paroxetine and amitriptyline. "RESULTS: Using analysis of variance with repeated measures, we found a significant effect of treatment upon DHEA-S serum concentrations that declined more in AMI-treated (before vs. after: 1.89+/-1.16 vs. 1.46 +/- 0.96 mg/l), compared to PAROX-treated patients (1.56+/-1.09 vs. 1.50+/-1.04 mg/l)." (Neuropsychobiology. 2004;50(3):252-6). Suicidal behavior has been connected with amitriptyline and paroxetine: "The risk of suicidal behavior is increased in the first month after starting antidepressants, especially during the first 1 to 9 days." (JAMA. 2004 Jul 21;292(3):338-43).
I suggest the decline in DHEA, because of reduced DHEAS, may result in increased depression and perhaps violent, uncontrolled behavior as a result of these antidepressants.
Hyperprolactinemia and Antidepressants:
Another way of reducing DHEA and possibly causing these same
negative reactions is to reduce the conversion of DHEAS to DHEA. In this case high DHEAS could indicate that
DHEA is not being converted. (Low DHEAS
means there is low amounts of DHEAS for conversion and high amounts of DHEAS
may mean that DHEA is not being made from DHEAS.) One way of finding this effect is to look for
has been connected with increased DHEAS: “CONCLUSION: Hyperprolactinemia and
insulin resistance may act synergistically in the adrenal to alter DHEAS
suppression and may result in chronically elevated circulating DHEAS levels.” (Fertil Steril. 1992 Dec;58(6):1119-22)
“Some drugs are clearly associated with an increased risk of hyperprolactinaemia, particularly the following: veralipride (OR = 108.7; IC 95%: 51.82-228), indoramin (OR = 78.68; IC 95%: 33.93-182.48), sertraline [zoloft] (OR = 15.74; IC 95%: 5.80-42.75), and ranitidine (OR = 4.43; IC 95%: 1.82-10.81).” (Therapie. 2003 Mar-Apr;58(2):159-63).
Some drugs, zoloft, or sertraline, has recently been the focus of attention in the murder trial of Christopher Pittman who was found guilty. I suggest it is quite possible that this young person may have experienced loss of control as a resulf of loss of DHEA as a result of increases in DHEAS induced by zoloft at the same time when his body was beginning to enter puberty along with increased testosterone. There is support that testosterone, also, reduces conversion of DHEAS to DHEA.